Arte SheetsLearn. Try. Understand.

Statistical & Clinical Analysis

Boey Score Formula: Perforated Peptic Ulcer Operative Mortality Risk (0 to 3)

Stratify emergency surgical mortality and laparoscopic Graham-patch candidacy in perforated peptic ulcer using John Boey’s classic 3-factor score (Preoperative Shock, Severe Medical Illness ASA >= III/IV, Perforation > 24 Hours).

Three preoperative emergency-department findings that stratify PPU mortality from < 1% to > 45%!

John Boey, Samuel K. Y. Choi, T. T. Alagaratnam, and A. Poon (1987, Annals of Surgery — Queen Mary Hospital prospective validation of 259 perforated duodenal ulcers, endorsed by WSES Perforated Peptic Ulcer guidelines) distilled operative mortality prediction into three binary preoperative risk factors (1 point each -> total 0–3): (1) Preoperative Shock (systolic BP < 100 mmHg), (2) Concomitant Severe Medical Illness (major cardiorespiratory, renal, hepatic, or diabetic organ dysfunction), and (3) Prolonged Perforation Duration > 24 hours from pain onset to surgery!

Across validation cohorts, operative mortality climbs steeply from ~0%–1.5% at Boey 0, ~10% at Boey 1, ~32%–45% at Boey 2, to > 70%–100% in historic open-gastrectomy series (~40%–60% modern ICU) when all 3 factors coexist (Boey 3, where rapid damage-control omental patch repair + aggressive sepsis resuscitation are prioritized over definitive resection)!

Boey Score (0–3 Factors)Postoperative Mortality Risk TierEmergency Acute-Care Surgery Strategy
Boey 0 (No Shock, < 24h, Healthy)Low Risk (~0%–2% Mortality)Prime Laparoscopic Omental Patch Candidate
Boey 1 (Single Risk Factor)Moderate Risk (~8%–11% Mortality)Prompt Source Control + Early Sepsis Bundle
Boey 2–3 (e.g., Shock + > 24h = 2)High / Critical Risk (> 30% Mortality)Expedited Damage-Control Repair + Post-Op ICU

Total 3-Factor Boey Perforated Peptic Ulcer Score (0 to 3 Points)

Sums Preoperative SBP < 100 mmHg (B2), Concomitant Severe Medical Illness (B3), and Perforation > 24 Hours (B4).

=IF(OR(MIN(B2:B4) < 0, MAX(B2:B4) > 1), "Each Boey Factor Must Be 0 or 1", SUM(B2:B4))

WSES / Boey Operative Mortality & ICU Triage Classification

Classifies Boey 0 as Low Risk, Boey 1 as Moderate Risk, and Boey 2–3 as High Operative Mortality Risk.

=IF(OR(MIN(B2:B4) < 0, MAX(B2:B4) > 1), "Each Boey Factor Must Be 0 or 1", IF(SUM(B2:B4) >= 2, "High Operative Risk (Boey 2–3 — Expedited Patch & ICU Resuscitation)", IF(SUM(B2:B4) = 1, "Moderate Operative Risk (Boey 1)", "Low Operative Risk (Boey 0 — Laparoscopic Patch Candidate)")))

Try the example

Use the original values or change them to test your understanding.

Further reading